Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Feb 25, 2020, 1:55 AM MST for 4 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Feb 25, 2020, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2020, 1:55 AM MST (08:55 UTC)
- In effect from
- Feb 25, 2020, 12:00 PM MST
- Expired
- Feb 25, 2020, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3082 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WWUS84 KEPZ 250855 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 155 AM MST Tue Feb 25 2020 A strong surface cold front is pushing down from the north this morning. A tight surface gradient will increase wind speeds today as the cold and dry airmass tracks south. Strongest winds will be within the Rio Grande valley, Tularosa Basin, and areas of Hudspeth county. Behind the cold front is very dry air, which paired with the strong winds will create Red Flag conditions. Fuels in these areas of interest are also dry. After 6 pm tonight winds will gradually veer east, with speeds calming down considerably. NMZ112-TXZ055-056-260100- /O.NEW.KEPZ.FW.W.0001.200225T1900Z-200226T0100Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 155 AM MST Tue Feb 25 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 055, 056, AND 112... The National Weather Service in El Paso Tx/Santa Teresa has issued a Red Flag Warning, which is in effect from noon today to 6 PM MST this evening. * AFFECTED AREA...Fire weather zone 112.Fire weather zone 055.Fire weather zone 056. * WIND...North 25 to 30 mph with gusts up to 40 mph. * HUMIDITY... 9 to 12 percent in the lowlands. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ ED
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:17 PM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 24, 10:17 PM MST, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1017 PM MST Mon Feb 24 2020 ...UPDATED AVIATION... .AVIATION...06Z TAF CYCLE VFR and SKC conditions expected through the TAF period. The only clouds to speak of will be the potential for some mid-level clouds on the eastern slopes of the Sacramento Mountains during the afternoon. Windy conditions will once again be the main story as winds become northerly/northwesterly and gradually increase overnight behind a passing cold front. Expecting sustained winds to peak around 22-28kts at all terminals with gusts to 30-35kts generally between 15z and 26/02z. Currently think that KTCS and KDMN will see the strongest winds. An AWW is out for KELP from 17z through 02z. Winds should begin to diminish after sunset. && .PREV DISCUSSION...327 PM MST Mon Feb 24 2020... .SYNOPSIS... Expect dry conditions this week, with a few temperatures swings. A cold front moves through Tuesday, bringing gusty winds and cooler temperatures. Wednesday's high will only reach into the upper 40s. On Thursday, the cold airmass moves out of the area, allowing the Borderland to start a gradual warm-up through the weekend. Highs on Friday will finally reach near-seasonal averages. Saturday looks perfect for late-February thanks to light wind and lowland highs in the 70s. Sunday will be breezy as our next storm system approaches the region. Regardless, lowland highs should still reach into the 70s. The potential for precipitation returns Sunday night and Monday. && .DISCUSSION... .SHORT TERM...Tonight through Tomorrow... Clear with temperatures in the 30s across the lowlands tonight and 20s in area mountains. Winds will be elevated at times but for the most part sub-breezy. The first push of dry air will arrive by the late overnight hours as the winds shift more northerly. A reinforcing push of even drier air and gusty conditions from the N to NNW will accompany the side door cold front during the late morning to midday hours. The main concern is this frontal boundary may overperform and produce higher wind speeds than modeled which could put some locations near low-end wind advisory criteria (mainly southern Otero, east El Paso, and Hudspeth counties). The gustiest area looks to be across southern Otero, eastern El Paso, and Hudspeth counties, flirting with 25-30 mph sustained winds and gusts in the 35-40 mph range (perhaps reaching 45 mph). However, as the winds funnel down from the north, portions of the Tularosa Basin and from TorC down towards Las Cruces will turn gusty as well. This strong push of chilly air will stifle temperatures during the afternoon hours Tuesday. Recent NAM and last evening's ECM MOS guidance lower high temperatures a few degrees and given the strength of the winds/advection and the recent slight overperforming nature of the side/backdoor cold fronts across the region, decided to side with this possible evolution and peel back high temperatures ~1-3 degrees. && .LONG TERM...Tuesday night through Monday... Wind will stay elevated through the night Tuesday, especially in our SE zones and west facing slopes. However, with high pressure moving in to the area, wind will decrease by Wednesday morning. A cooler and much drier airmass will be in place, causing subfreezing low temperatures region-wide. This cool airmass will stick around Wednesday, with high temperatures only reaching the upper 40s in the lowlands, despite full sunshine and overall light wind. The exception being SW Hidalgo County where the pressure gradient will remain a bit increased through Wednesday afternoon. Expect one last cool night Wednesday night/Thursday morning with lowland temperatures near/below freezing before this cold airmass finally moves away. As upper level ridging builds into the Western U.S. through the weekend, we'll experience a gradual warm-up starting Thursday, lasting through the weekend. The Borderland will see near normal temperatures on Friday. Saturday looks like a perfect late- February day with lowland highs in the 70s with light wind. Our next weather maker will approach the region on Sunday, causing breezy to windy conditions despite high temperatures in the 70s. Model differences exist on the timing of our next system. Global models bring a closed low through southern CA on Sunday night, before approaching the region. The ECMWF starts precipitation Sunday night in our NW zones before overspreading the forecast area on Monday. The GFS is about 24 hours slower, starting precipitation on Monday night. Lots of model runs to go, but for now it looks like a wet start to the week. && .FIRE WEATHER... Elevated fire weather concerns expected everywhere for Tuesday with times at or near Red Flag criteria across eastern portions of the area. Gusty winds and dry air will accompany a frontal passage on Tuesday. Relative humidity will drop near and below 15% by and after 20Z with 20ft winds exceeding 17KTs sustained and gusts approaching or exceeding 30KTs. Given the observed fire danger for yesterday (Feb 23 with High across El Paso and vicinity) and the forecast for today (High across El Paso, vicinity, and points east and north) currently expecting times of Red Flag conditions between 20-00Z Tuesday. Locations will mainly be across El Paso, Hudspeth, and southern Otero counties). Elsewhere, elevated fire concerns remain give the combination of 20ft winds near 17KTs and min RH's falling to near or below 15%. Wetter soils out west will keep Fire Danger closer to moderate as opposed to near High farther east. Besides fire weather concerns for Tuesday, no major weather expected through this Saturday. Winds will be generally light to modest at times with warming temperatures after a downright chilly Wednesday (temps struggling to reach 50 degrees). Skies will remain mostly clear through Thursday with times of clouds Friday through the weekend. Sunday may start a period of windy and unsettled weather. Vent rates will be Very Good to Excellent Tuesday (given the strong winds), then drop to Poor to Fair Wed-Fri. Near Good ventilation Saturday perhaps turning Excellent by Sunday. Min RH's will be near or below 15% through Saturday. Luckily, data suggests winds will not be much of an issue after Tuesday so Red Flag criteria should be minimal. This will need to be watched throughout the week however. && .PRELIMINARY POINT TEMPS/POPS... El Paso 38 55 29 49 / 0 0 0 0 Sierra Blanca 34 54 23 45 / 0 0 0 0 Las Cruces 34 52 24 47 / 0 0 0 0 Alamogordo 34 51 22 47 / 0 0 0 0 Cloudcroft 23 27 11 30 / 0 0 0 0 Truth or Consequences 31 49 24 50 / 0 0 0 0 Silver City 32 48 23 45 / 0 0 0 0 Deming 31 54 24 49 / 0 0 0 0 Lordsburg 33 57 25 49 / 0 0 0 0 West El Paso Metro 39 55 30 50 / 0 0 0 0 Dell City 32 56 22 50 / 0 0 0 0 Fort Hancock 36 59 26 52 / 0 0 0 0 Loma Linda 36 49 25 44 / 0 0 0 0 Fabens 39 58 28 51 / 0 0 0 0 Santa Teresa 34 56 26 48 / 0 0 0 0 White Sands HQ 39 54 28 49 / 0 0 0 0 Jornada Range 32 52 23 47 / 0 0 0 0 Hatch 32 53 23 50 / 0 0 0 0 Columbus 38 58 28 50 / 0 0 0 0 Orogrande 34 51 24 47 / 0 0 0 0 Mayhill 27 37 15 44 / 0 0 0 0 Mescalero 25 35 14 40 / 0 0 0 0 Timberon 24 37 13 38 / 0 0 0 0 Winston 29 43 20 46 / 0 0 0 0 Hillsboro 29 49 21 49 / 0 0 0 0 Spaceport 29 50 21 48 / 0 0 0 0 Lake Roberts 26 44 18 49 / 0 0 0 0 Hurley 29 49 21 45 / 0 0 0 0 Cliff 26 53 19 53 / 0 0 0 0 Mule Creek 29 49 23 49 / 0 0 0 0 Faywood 31 52 22 46 / 0 0 0 0 Animas 34 58 26 51 / 0 0 0 0 Hachita 31 58 23 50 / 0 0 0 0 Antelope Wells 35 60 26 52 / 0 0 0 0 Cloverdale 36 57 29 48 / 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 32-Pegram/35-Delizio/33-Reynolds
Hazardous weather outlook, Feb 24, 5:22 AM MST, 20 hours 33 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 522 AM MST Mon Feb 24 2020 NMZ401>417-TXZ418>424-251230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 522 AM MST Mon Feb 24 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.